Illinois, 2007Flash Flooding and Flood in Illinois, July 17 to 18, 2007
July 17 to 18, 2007 · NWS LOT · 11 events in 4 counties and zones
Strong to severe storms moved across northern Illinois during the early morning hours of July 18th producing some wind damage and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe storms moved across northern Illinois during the early morning hours of July 18th producing some wind damage and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 17, 8:39 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 17, 8:39 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
939 PM CDT TUE JUL 17 2007
.DISCUSSION...
939 PM CDT
UPDATED FOR SVR WATCH 528.
ELEVATED CONVECTION CONTINUES TO DVLP/EXPAND OVER SWRN WI VCNTY KPDC
AT 0240Z. SPC HAS ISSUED SVR TSTM WATCH WHICH INCLUDES 5 NWRN
COUNTIES OF NCNTRL IL PORTION OF CWA. MAIN THREAT WITH ELEVATED
STORMS EXPECTED TO BE HAIL...WITH SVR THREAT DECREASING FARTHER
SOUTHEAST AS STORMS MOVE OUT OF LLVL JET/INSTABILITY AXIS ACROSS
IA/SWRN WI. OF COURSE...HVY RAIN POTENTIAL REMAINS GIVEN LINEAR/SELY
PROPAGATION PER ONGOING FLOOD WATCH.
RATZER
901 PM CDT
MAIN CONCERNS ARE WITH CONVECTIVE POTENTIAL INITIATION OVERNIGHT.
EVENING SFC ANALYSIS INIDICATES SYNOPTIC FRONTAL BOUNDARY REMAINS
ACROSS SRN WI/LK MICH...THOUGH OUTFLOW/DIABATIC HEATING BOUNDARY
MORE EFFECTIVE BAROCLINIC ZONE STRETCHES FROM NORTHERN IA TO LOWER
OH VLY. WHILE AREA HAS BEEN CAPPED WITH RESPECT TO SFC/NEAR SFC
BASED CONVECTION FOR MUCH OF THE DAY/EVENING HOURS...WEAK ELEVATED
CONVECTIVE CELLS HAVE CONTINUED TO DEVELOP FROM NERN IA/SWRN WI INTO
NWRN/NCNRTL IL. KDVN 00Z SOUNDING AND AREA WIND PROFILERS INDICATE
NICE VEERING/WAA PROFILES ACROSS THE PLAINS...WITH 00Z RAOB ANALYSIS
INDICATING 25 KT 850 HPA JET AXIS ORIENTED ACROSS NERN IA/SWRN WI AT
00Z. NEW CONVECTION CONTINUES TO DVLP ACROSS MS VLY VCNTY KDEH/KPDC
AT THIS HOUR...AND EXPECT THIS TO CONTINUE AND EVENTUALLY INCREASE
IN COVERAGE OVRNGT AS MID LVL S/WV DROPS SOUTHEAST OUT OF NRN
PLAINS. WITH THIS IN MIND HAVE TRIED TO SHOW THIS TREND IN
GRIDS/ZFP...WITH SCT/ISOLATED MENTION THROUGH 06Z THEN HIGHEST POPS
AFTER MIDNIGHT THROUGH MORNING. WITH AXIS OF HEAVIEST RAINFALL
OCCURRING JUST WEST/SOUTHWEST OF CWA LAST 24 HOURS AM NOT SUPER
CONFIDENT IN CURRENT FLOOD WATCH...ESPECIALLY FAR NERN PARTS OF FA
WHERE LESS RA FELL LAST NIGHT/EARLY THIS AM. HOWEVER...UNCERTANTY OF
LOCATION/EVOLUTION OF EXPECTED ELEVEATED CONVECTION AXIS LATE
TONIGHT/EARLY WED AND POTENTIAL FOR TRAINING IN NWLY FLOW ALOFT DOES
NOT ALLOW ENOUGH CONFIDENCE TO ALTER/DROP HEADLINES ATTM.
RATZER
PREVIOUS DISCUSSION...
250 PM CDT
CLOUDS THINNING IN WAKE OF MORNING MCS PASSAGE AND TEMPS REBOUNDING
TO NEAR 80 MANY AREAS. WARMING SLOWER S OF I-80 WHERE CLOUDS ARE
THICKER AND RAIN MORE WIDESPREAD THIS MRNG. OVERALL WEATHER PATTERN
IS UNCHANGED AT THIS POINT WITH RING OF FIRE HOLDING FROM SRN MINN
AND EASTERN SD SEWD INTO ILLINOIS AND INDIANA. BAND OF TSTMS HAS
BEEN TRAINING SEWD ALONG MISS RIVER N OF DBQ TO S OF MLI DURING THE
LATE MORNING AND THUS FAR THIS AFTN ALONG THE LEADING EDGE OF WEAK
THERMAL ADVECTION FIELD. HEATING ACROSS IOWA AND STATIONARY BOUNDARY
OVER SW MINN TOWARD ABR ARE COMING TOGETHER TO INITIATE NEXT MCS
CLUSTER. ANY DISTURBANCES IN NW FLOW TO SUPPORT NEXT OUTBREAK ARE
DIFFICULT TO DETECT IN WV IMAGERY ALTHOUGH ONE NOW APPEARS TO HAVE
EMERGED OVER NE SDAK IN VICINTY OF INCREASING ELEVATED CONVECTION
THERE. AT ANY RATE THE NOCTURNAL EVENT OF A MCS PASSAGE THROUGH
EASTERN IOWA INTO NRN AND CENTRAL ILLINOIS IS LKLY TO BE REPEATED
AGAIN TONIGHT. BEST THREAT OF ANY R+ WILL PROBABLY BE OVER WESTERN
HALF OF CWA AFTER MIDNIGHT. GIVEN FICKLE NATURE OF THESE SYSTEMS
WILL MAINTAIN A FFA EVERYWHERE UNTIL SUNRISE AS CURRENTLY OUT.
THIS PATTERN WILL BREAK DOWN AFTER MIDWEEK BUT THE FINAL HURRAH IS
EXPECTED WED NIGHT INTO THURSDAY AS A SHARPER MORE DYNAMICALLY
SUPPORTED TROUGH LINE SWINGS SEWD ACROSS THE MIDWEST. THIS COULD
PROVIDE THE MOST ORGANIZED CASE FOR TSTMS AND POSSIBLE R+ BEFORE
DRYING ON THUSDAY AFTERNOON INTO FRIDAY. FLOOD WATCH MAY NEED TO BE
EXTENDED THROUGH WED NIGHT IF LATER MODEL RUNS SUPPORT THIS TREND.
EXTENDED PERIOD GUIDANCE SUGGESTS DEEPENING TROUGH MOVING THROUGH
THUR-FRI WILL CUT OFF OVER NRN APPALACHIANS OVER THE WEEKEND AND
POSSIBLY DRIFT WESTWARD THEREAFTER. WHETHER THIS SCENARIO PANS OUT
OR WESTERN RIDGGING DOMINATES REMAINS TO BE SEEN. REGARDLESS...SFC
ANTICYCLONE BUILDING INTO THE MIDWEST FRIDAY IS EXPECTED TO PERSIST
INTO NEXT WEEK WHILE SAGGING SLOWLY SWD AND MODERATING.
IN GENERAL MOS NAX TEMPS FOR WED APPEAR TOO HIGH UNDER THE
CLOUD/PRECIP EXPECTATION. OTHERWISE GUIDANCE NUMBERS PRETTY
REASONABLE. KML
&&
.AVIATION...
630 PM CDT
FOR 00Z TAFS...FOCUS CONTINUES TO BE ON ANY CONVECTIVE CHANCES FOR
PRECIPITATION ACROSS THE TAF SITES. FIRST ROUND OF STORMS LOOKS TO
BE OVERNIGHT AS A NOCTURNAL LOW LEVEL JET DEVELOPS WITH THE NOSE
POKING INTO NORTHERN IL/SOUTHERN WI. PRECIP WILL LIKELY INITIATE
AROUND 8Z AND DEVELOP SOUTHWARD AS A SFC TROF EXTENDING THROUGH
SOUTHERN WI SLOWLY MOVES SOUTH. ANOTHER ROUND OF STORMS WILL LIKELY
DEVELOP DURING THE AFTERNOON WEDNESDAY AS THE ATMOSPHERE
DESTABILIZES. WINDS WILL START OUT OF THE SW AND VEER TO THE WEST
TOWARD THE END OF THE FORECAST CYCLE. VFR CONDTIONS SHOULD BE THE
NORM THROUGHOUT...WITH SOME POSSIBLE MVFR CONDITIONS WHEN STORMS
ROLL THOUGH.
HALBACH
&&
.MARINE...
RELATIVELY LIGHT WINDS/WAVES EXPECTED ON THE LAKE THROUGH WEDNESDAY
EVENING WITH WHAT WIND THERE IS GENERALLY FROM THE SOUTH OR
SOUTHEAST. LATE WEDNESDAY NIGHT AND ESPECIALLY INTO THURSDAY LOOK
FOR WINDS TO VEER TO THE NORTH AND BEGIN TO INCREASE AS A RATHER
STRONG (AT LEAST FOR THIS TIME OF YEAR) CANADIAN HIGH BUILDS
SOUTHWARD INTO THE UPPER MIDWEST. WINDS COULD POKE UP TO AROUND 30KT
FOR A TIME THURSDAY...PARTICULARLY OVER THE SOUTH HALF OF THE LAKE
WHERE WIND WILL HAVE A BASICALLY UNOBSTRUCTED PATH. MODERATELY
STRONG NORTHERLY FLOW DOWN THE FULL FETCH OF THE LAKE SHOULD ALLOW
WAVES TO BUILD TO 6 TO 9 FEET OVER THE SOUTH END OF THE LAKE BY
THURSDAY AFTERNOON. SMALL CRAFT ADVISORY WILL NO DOUBT BE NEEDED BY
THURSDAY WITH RIP CURRENTS ALSO LIKELY TO BECOME A PROBLEM ALONG THE
INDIANA SHORELINE.
IZZI
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FA.A TIL 11Z 0718
IN...FA.A TIL 11Z 0718
LM...SCA MAY BE NEEDED COASTAL WATERS ON THUR
&&
Hazardous weather outlook, Jul 17, 8:50 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
950 PM CDT TUE JUL 17 2007
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
181015-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
950 PM CDT TUE
JUL 17 2007 /500 PM EDT TUE JUL 17 2007/
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
A FLOOD WATCH IS IN EFFECT UNTIL 6 AM WEDNESDAY. THUNDERSTORMS
ARE EXPECTED TO MOVE BACK INTO THE REGION TONIGHT. SOME STORMS
COULD PRODUCE HEAVY RAINFALL RESULTING IN FLOODING. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS. A FEW STORMS COULD PRODUCE
LARGE HAIL OR DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. A SLIGHT
RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE AREA WEDNESDAY AND
WEDNESDAY NIGHT. IN ADDITION TO ANY SEVERE THREAT THESE STORMS WILL
ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. ANY REPORTS OF HEAVY
RAINFALL...LARGE HAIL OR HIGH WINDS ARE APPRECIATED.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-766-181015-
WINTHROP HARBOR TO WILMETTE HARBOR IL-
WILMETTE HARBOR TO NORTHERLY ISLAND IL-
NORTHERLY ISLAND TO CALUMET HARBOR IL-
CALUMET HARBOR IL TO GARY IN-GARY INDIANA TO BURNS HARBOR-
BURNS HARBOR TO MICHIGAN CITY-
LAKE MICHIGAN, WINTHROP HARBOR IL EASTWARD TO THE MID-
POINT OF THE LAKE AND SOUTHWARD TO MICHIGAN CITY MI BEYOND 5 NM
OFFSHORE-
950 PM CDT TUE JUL 17 2007
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. A SMALL
CRAFT ADVISORY MAY BE NEEDED THURSDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
Event by event
6 flash flood, 4 thunderstorm wind, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Ogle
- When
- July 17, 11:07 PM CST to 11:08 PM CST
- Where
- Ogle County, Polo
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.980, -89.580
Numerous large tree limbs blown down, some on houses. Damage to sheds, signs and siding.
Thunderstorm Wind, Lee
- When
- July 17, 11:17 PM CST
- Where
- Lee County, Dixon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.830, -89.480
A tree was blown down at 9th and Highland.
Flash Flood, Ogle
- When
- July 17, 11:45 PM CST to July 18, 3:00 AM CST
- Where
- Ogle County, Polo
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.980, -89.580
Division and West Coven Streets flooded. Polo measured 4.74 inches and 3 miles south of Oregon measured 5.19 inches.
Thunderstorm Wind, Ogle
- When
- July 18, 12:26 AM CST
- Where
- Ogle County, 5 mi E of Polo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.980, -89.483
Large tree limbs blown down near the entrance of White Pines State Park.
Flash Flood, Ogle
- When
- July 18, 12:26 AM CST to 3:00 AM CST
- Where
- Ogle County, 5 mi E of Polo
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.980, -89.483
Pine Creek overflowed its banks in White Pines State Park. Polo measured 4.27 inches of rain.
Flash Flood, Lee
- When
- July 18, 12:30 AM CST to 3:00 AM CST
- Where
- Lee County, Amboy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.720, -89.330
Water coming up through storm drains in the roadways, 3.25 inches of rain was measured in Amboy.
Flood, Lee
- When
- July 18, 12:30 AM CST to 3:00 AM CST
- Where
- Lee County, Dixon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.830, -89.480
Flooding near Route 2 on the northeast side of Dixon, 4.36 inches of rain measured in Dixon.
Thunderstorm Wind, Ford
- When
- July 18, 2:55 AM CST
- Where
- Ford County, Paxton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.470, -88.100
Large tree limbs were blown down.
Flash Flood, Livingston
- When
- July 18, 6:21 AM CST to 11:00 AM CST
- Where
- Livingston County, 3 mi E of Pontiac
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.870, -88.563
Water flowing across Route 116.
Flash Flood, Livingston
- When
- July 18, 6:55 AM CST to 11:00 AM CST
- Where
- Livingston County, 7 mi NW of Pontiac
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.942, -88.715
Water covering roadways. Pontiac measured 4.35 inches of rain.
Flash Flood, Livingston
- When
- July 18, 6:55 AM CST to 11:00 AM CST
- Where
- Livingston County, 5 mi S of Pontiac
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.798, -88.620
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 17, 20071 death · 1 event
- Flash Flooding and Hail in Wisconsin, July 17 to 18, 2007$2.6 million · 0.88 in hail · 3 events
- Flash Flood in Iowa, July 17 to 18, 2007$1.6 million · 1 event
- Flash Flood and Damaging Winds in Iowa, July 17 to 18, 2007$500,000 · 61 kt wind · 4 events
- Damaging Winds in Ohio, July 17, 2007$258,000 · 55 kt wind · 2 events
- Damaging Winds in Iowa, July 17, 2007$145,000 · 59 kt wind · 2 events
- Damaging Wind and Lightning Strike in Louisiana, July 17, 2007$120,000 · 52 kt wind · 2 events
- Damaging Winds in West Virginia, July 17, 2007$44,000 · 55 kt wind · 4 events
- Damaging Winds in Missouri, July 17, 2007$30,000 · 60 kt wind · 4 events
- Damaging Winds in Montana, July 17, 2007$30,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2007$20,000 · 1 in hail · 6 events
- Damaging Winds in Kentucky, July 17, 2007$21,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49665, 49667, 49668, 49663, 52448, 49650, 49660, 49664, 49651, 49652, 49653.